Tennessee, 2009

Flash Flooding in Tennessee, June 4, 2009

June 4, 2009 · NWS OHX · 5 events in 2 counties and zones

An upper level disturbance moved into the Southern Cumberland Plateau Region of Middle Tennessee during the afternoon hours. A warm, unstable, and moist airmass was in place.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$96,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

An upper level disturbance moved into the Southern Cumberland Plateau Region of Middle Tennessee during the afternoon hours. A warm, unstable, and moist airmass was in place. This resulted in heavy rainfall across this region. The heaviest rainfall developed during the mid afternoon hours, causing several roads to be flooded across Van Buren and Grundy Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 4, 1:43 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 4, 1:43 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
243 PM CDT THU JUN 4 2009

.DISCUSSION...
LATEST ANALYSIS SHOWING FRONT VERY NEAR CSV-TUP LINE. AIRMASS REMAINS
UNSTABLE IN VICINITY OF AND PARTICULARLY JUST SOUTH OF BOUNDARY.
ALOFT...UPPER TROUGH/GOOD IMPULSE MOVING ACROSS W TN. AREA OF LIGHT
RAIN TO THE NW CONTINUES TO SHRINK WHILE CONVECTION JUST E AND S
IN MORE UNSTABLE AIR CONTINUES TO INCREASE.

FRONTAL BOUNDARY WILL CONTINUE SLOW S/E PUSH TONIGHT AS THE UPPER
TROUGH SWINGS THROUGH. SCATTERED SHOWERS/ISOLATED STORMS WILL
CONTINUE THROUGH THE EVENING BUT WILL TAPER OFF LATER AND ESPECIALLY
AFTER MIDNIGHT AS THESE FEATURES AS WELL AS DEEP MOISTURE VACATE
THE AREA.

A FEW EARLY MORNING SHOWERS MAY LINGER ON THE PLATEAU FRIDAY BUT
THE STAGE WILL BE SET FOR A DRY PERIOD THROUGH THE WEEKEND. UPPER
RIDGE WILL RAPIDLY BUILD ACROSS THE REGION THUS PERIOD OF COOLER
TEMPS WILL BE VERY SHORT LIVED. EXPECT HIGH TEMPS ON SUNDAY PRESSING
90 ONCE AGAIN.

A FEW AFTERNOON AND EARLY EVENING STORMS MAY DEVELOP ON MONDAY AS
WEAK MOISTURE ADVECTION COMMENSES...BUT CONVECTION WILL BE ON THE
INCREASE TUESDAY AND WEDNESDAY AS A WEAK SFC/LL BOUNDARY AND UPPER
TROUGH MOVE OVER THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      57  78  54  84 /  30  10   0   0
CLARKSVILLE    54  77  51  83 /  10  10   0   0
CROSSVILLE     55  72  53  80 /  50  20   0   0
COLUMBIA       58  79  55  85 /  30  10   0   0
LAWRENCEBURG   58  79  55  86 /  50  10   0   0
WAVERLY        56  78  52  84 /  10  10   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07
Hazardous weather outlook, Jun 4, 3:03 AM CST, 12 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
403 AM CDT THU JUN 4 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-051030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
403 AM CDT THU JUN 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

LOOK FOR WIDESPREAD SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS
MIDDLE TENNESSEE TODAY AS A SLOW MOVING COLD FRONT PASSES THROUGH
THE MID STATE. MANY AREAS SAW HEAVY RAINFALL ON WEDNESDAY AND
WEDNESDAY NIGHT, ESPECIALLY ACROSS SOUTHWESTERN MIDDLE TENNESSEE.
THUS, NOT ONLY CAN YOU EXPECT PONDING OF WATER ON ROADWAYS
DURING HEAVY RAIN, BUT ISOLATED OCCURRENCES OF FLASH FLOODING ARE
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

ROSE

The radar

The Nashville radar (KOHX), 104 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Van Buren

When
June 4, 3:12 PM CST to 4:00 PM CST
Where
Van Buren County, 0.73 mi ENE of Bone Cave to 0.48 mi WNW of Riverview
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
35.775, -85.568

Several roads were flooded throughout Van Buren County. Newspaper reported that water ran over State Highway 30 east of Spencer, causing the roadway to be closed|for nearly two hours until the Tennessee Department of Transportation and other volunteers could clean ditches and divert the water which was crossing the roadway nearly a foot deep. The water was washing rocks and other debris into the road, causing at least one vehicle to sustain a flat tire when it was driven through the area.

Flash Flood, Grundy

When
June 4, 3:30 PM CST to 4:30 PM CST
Where
Grundy County, 0.82 mi SE of Altamont to 0.92 mi SE of Altamont
Cause
Heavy Rain
Property damage
$1,000
Reported by
COOP Observer
Coordinates
35.421, -85.721

One and five four hundreds of an inch of rain was reported in the last 60 minutes with minor flooding in the area reported.

Flash Flood, Van Buren

When
June 4, 4:50 PM CST to 5:20 PM CST
Where
Van Buren County, 0.76 mi SW of Mooneyham to 0.46 mi S of Piney
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.741, -85.338

Roads flooded throughout county with lots of road closures and detours reported.

Flash Flood, Grundy

When
June 4, 4:50 PM CST to 5:30 PM CST
Where
Grundy County, 2.56 mi NE of Tarlton to 1.72 mi ENE of Palmer
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.526, -85.637

County roads were reported flooded with road closures.

Flash Flood, Van Buren

When
June 4, 4:50 PM CST to 7:30 PM CST
Where
Van Buren County, Bone Cave to 0.67 mi WNW of Riverview
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
35.770, -85.580

Roads flooded throughout the county. Landslide on 30 East out of Spencer. Road was blocked.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182159, 182161, 182176, 182508, 182535.